Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 79, NWS Amarillo, TX

June 23, 2019Hansford County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 23, 2019, 7:21 PM CDT for Hansford County, Texas. It was in force for 21 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2019, 7:21 PM CDT (00:21 UTC)
Expired
Jun 23, 2019, 7:42 PM CDT
In force
21 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Hansford County, TX

The radar

The Amarillo radar (KAMA), 119 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:22 PM CDTFUNNEL CLOUD3 S Gruver, TXFUNNEL CLOUD REPORTED SOUTH OF GRUVER. FUNNEL WAS BREAKING UP AROUND TIME OF CALL.
Jun 23, 7:22 PM CDTHAIL 0.88Gruver, TXHAIL NICKEL SIZE AND SMALLER.
Jun 23, 7:25 PM CDTHAIL 11 S Gruver, TXMOSTLY DIME TO NICKEL WITH A FEW QUARTER SIZE HAIL STONES JUST SOUTH OF GRUVER. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

201 
WFUS54 KAMA 240021
TORAMA
TXC195-240100-
/O.NEW.KAMA.TO.W.0079.190624T0021Z-190624T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
721 PM CDT Sun Jun 23 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Central Hansford County in the Panhandle of Texas...

* Until 800 PM CDT.
    
* At 720 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Gruver, or 14 miles west of Spearman, moving
  southeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3625 10160 3637 10152 3635 10144 3627 10122
      3617 10124
TIME...MOT...LOC 0020Z 296DEG 28KT 3627 10145 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Schneider
1 follow-up statement
689 
WWUS54 KAMA 240042
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
742 PM CDT Sun Jun 23 2019

TXC195-240052-
/O.CAN.KAMA.TO.W.0079.000000T0000Z-190624T0100Z/
Hansford TX-
742 PM CDT Sun Jun 23 2019

...THE TORNADO WARNING FOR CENTRAL HANSFORD COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3625 10160 3637 10152 3635 10144 3627 10122
      3617 10124
TIME...MOT...LOC 0040Z 296DEG 28KT 3619 10125 

$$

Schneider

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 23, 6:32 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 23, 6:32 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
632 PM CDT Sun Jun 23 2019

.AVIATION...
00Z TAF Cycle

VFR conditions are expected at the three TAF sites through 00Z
Tuesday. Thunderstorms may impact the Guymon TAF site between 00Z
and 02Z Monday which could result in brief MVFR conditions. Light
mainly north and northeast winds becoming southeast to south and
southwest to west 5 to 10 knots or 5 to 15 knots through 00Z
Tuesday at all three TAF sites. Thunderstorms could cause strong
and erratic winds mainly at the Guymon TAF site between 00Z and
02Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 221 PM CDT Sun Jun 23 2019/

SHORT TERM...Tonight
Highly sheared environment in place again today across the Texas
and Oklahoma Panhandles, with surface to 6 km bulk shear values in
the 40 to 70 kt range. Instability remains limited however, with
MLCAPEs currently below 1000 J/kg. Potential exists for
thunderstorm development as convective temperatures are reached,
but lack of a significant convergence zone should keep coverage
isolated at best. Current forecast includes isolated thunderstorms
through this evening across northern half of forecast area, where
higher 700 mb theta-e values and stronger upper-level flow are
currently noted. Recent runs of CAMs have been favoring this same
area. Main hazard from thunderstorms expected to be strong winds,
as deeply-mixed inverted V soundings expected. DCAPE values of
1800 J/kg which are forecast could result in gusts above 65 MPH.
All isolated thunderstorm activity expected to end by midnight.

Cockrell

LONG TERM...Monday through Sunday
Next shot(s) at rain or thunderstorms will be each afternoon and
evening Monday night through Wednesday. Each day, there will once
again be isolated thunderstorms developing across the south
plains and panhandles. The NAM and several of the convective
allowing models suggest this scenario well, although they likely
have the exact positioning wrong. Will therefore keep any PoPs to
a minimum for Tuesday afternoon and evening, with the 'higher'
possibilities in the western third of the Panhandles, where there
is a pronounced dew point gradient and moisture convergence.
These storms, assuming they form, will be confined to the early
evening to around midnight. A near repeat is expected on Wednesday
and Thursday, with considerable sunshine and dry conditions
during the day, with isolated to scattered showers and
thunderstorms building across the higher terrain and moving into
the Panhandles.

As the upper high builds in, the temperatures will increase
somewhat, but not quite to the upper 90s or triple digits from
last week. The exception to this, however, would be in the canyon
areas, where temperatures are routinely 5-6 degrees warmer than
they are on the caprock. Low temperatures expected to be in the
60s for much of the upcoming week, with highs topping out in the
low to mid 90s by the end of the work week.

Fox

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jun 23, 2:32 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
232 PM CDT Sun Jun 23 2019

OKZ001>003-TXZ001>020-317-240745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
232 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms possible across the north and east through
midnight. Storms could be severe at times with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Sunday.

Thunderstorms will be possible each day Monday through Thursday,
especially during the for late afternoon to early evening time
periods. Thunderstorms may be severe at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

In the hours before

Special weather statement, Jun 23, 5:53 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
553 PM CDT Sun Jun 23 2019

OKZ002-240000-
Texas OK-
553 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
700 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Eva, or 11 miles southeast of Elkhart, moving
northeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3667 10186 3687 10195 3699 10188 3698 10129
TIME...MOT...LOC 2253Z 227DEG 31KT 3686 10181

Schneider
Special weather statement, Jun 23, 6:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
635 PM CDT Sun Jun 23 2019

OKZ001-002-240000-
Cimarron OK-Texas OK-
635 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 700 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Elkhart, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3691 10161 3681 10204 3698 10213 3699 10210
      3699 10165
TIME...MOT...LOC 2335Z 246DEG 22KT 3693 10201

Schneider
Special weather statement, Jun 23, 6:47 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
647 PM CDT Sun Jun 23 2019

TXZ002-003-240045-
Sherman TX-Hansford TX-
647 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN AND
NORTHWESTERN HANSFORD COUNTIES UNTIL 745 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Texhoma, or 19 miles east of Stratford, moving east at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3629 10183 3647 10180 3644 10122 3617 10128
TIME...MOT...LOC 2346Z 279DEG 17KT 3638 10173

Schneider

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:32 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts58 min
Jun 23, 8:23 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts67 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.